Wisconsin, 2021

Damaging Wind in Wisconsin, July 15, 2021

July 15, 2021 · NWS MKX · 1 event in 1 county or zone

A line of strong to severe thunderstorms surged into far southern Wisconsin during the early morning hours on July 15, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong to severe thunderstorms surged into far southern Wisconsin during the early morning hours on July 15, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 14, 9:59 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 9:59 PM CST, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1059 PM CDT Wed Jul 14 2021

.MESOSCALE DISCUSSION...
(Issued 1059 PM CDT Wed Jul 14 2021)

Quite the messy evening of convection. Surface low pressure is now
located over Sauk county, riding northeastward along the boundary.
Convection has been quite frustrating, waxing and waning in fits
and starts. Multicell clusters, occasional linear structures and
transient supercell structures have all been observed, though none
exhibiting lasting sustainability. The most interesting cell was a
brief supercell structure that briefly strengthened in
northwestern Columbia county into southwestern Marquette county.

The environment remains interesting enough. An unstable feed, a
good low level jet and plenty of low level CAPE and helicity.
Rapidly developing stratiform precip appears to have been a
negative, though challenging as updraft spikes have been worth
careful scrutiny.

With the low passing through, the boundary should begin to get a
kick to the southeast. Bunkers right movers will gradually veer
from west to east to northwest to southeast. 0-3km shear is at its
strongest now, generally west to east at 35kt, but will weaken as
the low level jet core departs along with the surface low. Storm
mode will also become a little more questionable as the better
effective shear exits to the northeast.

The most vigorous convection continues to be with the instability
axis just to our southwest. This activity is moving west to east
and will likely ride along/just south of the state line heading
into the overnight hours.

The potential remains for occasional updraft flare ups that will
bear watching into the early overnight hours. At this point it
appears any structures will remain transient. Given that the low
is passing through now and low level helicity is at its strongest,
will keep the watch going until midnight. At this time it is
doubtful an additional watch will be required.

Convection will continue to move east during the early overnight
hours as represented by the most recent runs of the HRRR.

Gagan

&&

.SHORT TERM...
(Issued 230 PM CDT Wed Jul 14 2021)

Late This Afternoon through Thursday:

Line of strong thunderstorms will continue to march eastward
across southern Wisconsin through the late afternoon. Expect wind
gusts of 30 to 50 mph to continue to be the main threat. It's
looking like a break in the precipitation will occur over most of
the area late this afternoon and early evening. Focus shifts to
deepening low pressure moving from northern IA into central WI
this evening. The surface low will continue to move northeast,
dragging a cold front into southern WI overnight. Although the
atmosphere was worked over early today by the MCS moving through
southern WI, breaks in the cloud cover, and increased low level
convergence in the vicinity of the warm front attached to the
northeast moving surface low should result in more thunderstorms
developing across northern IA into southern MN and western WI this
evening. CAPE has increased to 1-3K joules with little CIN across
northern IA. These storms should push into southern WI during the
evening and overnight and may start to train or line up across a
part of the area. Precipitable water remains near record levels
from 1.7 to 2 inches for this time of year. Forward propagating
Corfidi Vectors remain easterly 20-25 kts but Meso-Beta elements
of MCS drops to less than 10 kts for about a 6 hour period
overnight. Any stronger storms will produce rainfall of 1-2+
inches per hour, and if they linger or redevelop along the
boundary, could see localized flash flooding overnight. Despite
the recent dry conditions, the ground/soil/non- pavement areas
remain firm and more impervious to soaking up the heavy rainfall,
resulting in an increased threat for flash flooding. Due to
uncertainty with regard to where the most favored area of flooding
would be, and recent dryness, wl hold off on posting Flash Flood
Watch for now, but wl be watching conditions closely this evening.

Low level jet pivots to the east and south of the area but wl
continue precipitation chances across the southern CWA due to
lingering mid-level low pressure trof and nearby surface boundary.

Kavinsky

&&

.LONG TERM...
(Issued 230 PM CDT Wed Jul 14 2021)

Thursday night through Wednesday:

Blocking high pressure building into the central CONUS and
southern Canada will be bringing mostly quiet conditions to
southern WI for the bulk of this period. Shower chances may
increase later Tuesday into mid-week as a back door cool front
slips down from the north as the blocking ridge weakens slightly.

In the shorter term, a lingering frontal boundary located just to
the south and east of southern WI may bring a few showers or
storms to far southern WI Thursday night into Friday. Otherwise
dry conditions are expected elsewhere. Daytime temperatures should
be near or a little above seasonal normal for mid-July.

Kavinsky

&&

.AVIATION...
(Issued 1011 PM CDT Wed Jul 14 2021)

Showers and storms should continue to spread east across the
terminals overnight, with IFR visibility and MVFR/IFR ceilings
possible at times. May see some gusty winds as well with any
stronger storms. Borderline low level wind shear conditions may
occur between 06Z and 12Z Thursday at area terminals, but will
leave out of TAFs for now.

Cold front should slowly move southeast across the area overnight
into Thursday morning, which should gradually shift the lingering
showers and storms across far southern and southeastern parts of
the area. This activity may become more scattered in nature
Thursday into Thursday night, and could push south of the Illinois
border. Winds will shift northwest to north behind the front,
becoming light Thursday night.

Wood

&&

.MARINE...
(Issued 230 PM CDT Wed Jul 14 2021)

Periods of thunderstorms will affect nearshore and Lake Michigan
open waters through tonight, focused mostly on the southern lake
on Thursday. Some of the storms will cause gusty winds, likely
reaching Special Marine Warning criteria late this afternoon and
tonight. Mariners will need to be alert for storms approaching
their location and be ready to seek harbor.

Kavinsky

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 14, 9:22 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1022 PM CDT Wed Jul 14 2021

WIZ046-047-051-052-056>060-062>072-160330-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1022 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Rest of Tonight

Another round of thunderstorms will continue to move through
southern Wisconsin. Severe storms may occur, especially across
south central Wisconsin. Damaging winds and a few tornadoes are
possible, along with large hail.

In addition, heavy rainfall producing localized flooding will be
possible with this round of storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms may linger Thursday into Thursday night,
mainly toward the Wisconsin and Illinois border area. A few storms
may linger into Friday across this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

LMZ643>646-160330-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1022 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Rest of Tonight

Another round of thunderstorms will move through the nearshore
waters into the overnight hours. Severe storms may occur, with
damaging winds and a few waterspouts possible, along with large
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms may linger Thursday into Thursday night,
mainly across areas south of North Point Lighthouse. A few storms
may linger into Friday across this area.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160330-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1022 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Rest of Tonight

Another round of thunderstorms will continue to move through the
open waters of Lake Michigan into the overnight hours. Severe
storms may occur, with damaging winds and a few waterspouts
possible, along with large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms may linger Thursday into Thursday night,
mainly across the southern half of the lake. A few storms may
linger into Friday across this area.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Jul 14, 7:17 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 PM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NW BARABOO            43.48N 89.75W
07/14/2021  E1.00 INCH       SAUK               WI   BROADCAST MEDIA

            REPORT RELAYED VIA SOCIAL MEDIA. TIME
            ESTIMATED VIA RADAR.

&&

WAGNER
Special weather statement, Jul 14, 11:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1247 AM CDT Thu Jul 15 2021

WIZ069-070-150615-
Walworth-Rock-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WALWORTH AND
SOUTHERN ROCK COUNTIES...

At 1246 AM CDT, a strong thunderstorm was located near Beloit, moving
east at 55 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Clinton, Sharon, Darien, Newark, Tiffany, Allens
Grove, Avalon, Afton, Shopiere, Emerald Grove, Johnstown Center and
Foxhollow.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4250 8922 4259 8925 4274 8877 4250 8863
TIME...MOT...LOC 0546Z 251DEG 49KT 4251 8910

KUROSKI
Local storm report, Jul 15, 12:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     TSTM WND DMG     BELOIT                  42.52N 89.02W
07/15/2021                   ROCK               WI   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND POWER LINES
            DOWN IN THE BELOIT AREA. TIME ESTIMATED FROM
            RADAR.

&&

WOOD
Local storm report, Jul 15, 12:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
132 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND DMG     1 N DELAVAN             42.64N 88.63W
07/15/2021                   WALWORTH           WI   TRAINED SPOTTER

            MEDIUM SIZED TREE BRANCHES FALLEN AROUND
            NEIGHBORHOOD.

&&

WOOD

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
July 15, 12:45 AM CST to 1:05 AM CST
Where
Rock County, Beloit
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.520, -89.030

Numerous reports of trees, tree limbs, and powerlines down across the Beloit area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961855.